NHS England issues naloxone warning

Inappropriate use of naloxone can cause patients severe distress and can be fatal, says NHS England.

An NHS England Patient Safety Alert, issued on 20 November 2014, reminds healthcare practitioners that there is a risk of acute withdrawal syndrome and even death if naloxone is inappropriately administered to people who are on long-term opioid or opiate treatment.

The British National Formulary (BNF) states that the doses used for naloxone’s licensed indications — reversal of central nervous system depression and treatment of acute opioid/opiate overdose — may not be appropriate for the management of opioid-induced respiratory depression in people receiving palliative care or others who have used opioids or opiates over a long period. Inappropriate use can lead to acute withdrawal syndrome, resulting in hypertension, arrhythmias, pulmonary oedema and cardiac arrest.

Having been alerted to the risk by a member of the public following the death of his mother, NHS England searched the National Learning and Reporting System and discovered three incidents, two of them fatal, describing a failure to follow BNF naloxone guidance.

The alert therefore asks all NHS care organisations using naloxone to establish if incidents involving inappropriate use of the drug have occurred or have the potential to occur in their facilities. They are also asked to consider whether immediate action needs to be taken to reduce the risk of incidents occurring. The deadline for action is 22 December 2014.

NHS England says that because the risk appears to be under-recognised, there may be significant under-reporting.

Last updated
Citation
The Pharmaceutical Journal, November 2014;Online:DOI:10.1211/PJ.2014.20067247